Valsalva Retinopathy: A Rare Complication After General Anesthesia
Related Experiment Video
Updated: Mar 28, 2026

Intraoperative Visualization of Subretinal Injection and Retinal Detachment in Rats
Published on: March 7, 2025
Christian Hönemann1, Ludwig Brandt
1From the *Marienhospital Vechta, gGmbH, Abteilung für Anästhesie und Intensivmedizin, Vechta, Germany; and †HELIOS Klinikum Wuppertal, Universitätsklinikum der Universität Witten/Herdecke, Wuppertal, Germany.
Abstract:
Sudden visual loss after general anesthesia is a rare and serious complication. Unilateral visual loss can be caused by an increase in pressure in the preretinal veins with subsequent rupture and hematoma formation. Our patient most likely experienced an increase in venous pressure as a consequence of temporarily increased intrapulmonary pressures during a sustained Valsalva maneuver shortly after tracheal intubation. Although surgical correction is available, in almost all cases, no specific therapy is required because the problem completely regresses spontaneously.

